Alabama, 2017

Damaging Winds in Alabama, September 19, 2017

September 19, 2017 · NWS HUN · 4 events in 2 counties and zones

Clusters of strong to severe thunderstorms developed during the late morning and early afternoon hours, beginning in northwest Alabama and moving eastward and becoming more numerous by early to mid afternoon. Winds gusted to 59 mph at Muscle Shoals, and wind damage was reported in Marshall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of strong to severe thunderstorms developed during the late morning and early afternoon hours, beginning in northwest Alabama and moving eastward and becoming more numerous by early to mid afternoon. Winds gusted to 59 mph at Muscle Shoals, and wind damage was reported in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 19, 8:49 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 19, 8:49 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
949 AM CDT Tue Sep 19 2017

.NEAR TERM...(Rest of Today)
Issued at 949 AM CDT Tue Sep 19 2017

What patchy dense fog was in place across the sheltered/valley areas
of NE AL earlier this morning has now diminished, with some cloud
cover beginning to work its way ewd into NW AL. A few showers have
also developed across portions of extreme NW AL, in response to an
oncoming shrtwv aloft out of the srn/mid Plains states. Convection
should continue to gradually develop/spread ewd thru the day, as the
trough axis moves into the region. Primary lifting mech will be
provided by weak dynamic forcing along the advancing trough and
buoyant energy increasing thru the day. Even so, this should mainly
result in gen tstms with perhaps a strong storm or two capable of
gusty winds and brief heavy rainfall. Afternoon conditions will again
be warm/muggy, with highs climbing well into the mid/upper 80s range.

.SHORT TERM...(Tonight through Thursday night)
Issued at 531 AM CDT Tue Sep 19 2017

Guidance is in reasonably good agreement in predicting the mid-level
trough to cross the TN Valley tonight. Although most of the afternoon
convection should dissipate by sunset, some showers and storms may
linger in the region through Midnight aided by synoptic scale ascent
associated with the trough. The trough axis is expected to shift
southeastward across the southern Appalachians on Wednesday, as a
500-mb ridge builds northward into the eastern Great Lakes downstream
from an amplifying longwave trough over the western CONUS.
Developing northerly flow aloft will advect a drier mid- level
airmass into the region as this occurs, and this along with lack of
any source of ascent should lead to a lower coverage of showers and
storms on Wednesday. Mid-level winds will strengthen and veer to the
northeast from Wednesday night-Thursday night as the 500-mb ridge
strengthens to our northwest and the trough to our southeast evolves
into a cutoff low over the Carolinas. This pattern will maintain the
southwestward advection of dry air aloft, with only isolated
showers/storms possible on Thursday afternoon when a weak wave is
predicted to cross the region in northeast flow aloft.

Regarding temperatures, highs should warm from todays values back
into the u80s/l90s on Wednesday and Thursday based on the assumption
of less cloud cover and precipitation each day. However, despite the
presence of drier air aloft, little change is expected in the quality
of low-level moisture and this should result in afternoon heat index
values possibly as high as 95-100 degrees for portions of the
forecast area by Thursday. Based on favorable conditions for
radiational cooling, lows will range from the u60s in the west to the
l60s in the east -- with patchy fog possible each morning.

.LONG TERM...(Friday through Monday)
Issued at 531 AM CDT Tue Sep 19 2017

A fairly strong upper ridge will encompass much of the central CONUS
Friday morning, while a fairly strong upper trough digs southward
along the west coast. At the surface, high pressure will build over
the eastern half of the CONUS. The TN Valley will remain on the
southern fringe of the upper high, with an east-southeasterly flow
through the lower levels helping bring an influx of moisture across
the area. This will aid in diurnally driven thunderstorms on Friday,
though at this point, the highest coverage looks to be across the
east. This pattern will continue into Saturday, though guidance hints
at developing a cut off low along the northern Gulf and brings that
northward and into the area late Saturday afternoon and into Sunday.
This may enhance the coverage of diurnally driven thunderstorms,
however the upper high will remain to our north and may limit some of
this coverage.

High pressure will maintain its hold across the TN Valley heading
into the next work week. Meanwhile, TC Maria will lift northward
along the western Atlantic, though with the latest guidance looks to
remain over the open waters. Moisture will generally be cut off from
the local area as winds shift to a more northeasterly direction,
limiting the chance for showers and thunderstorms on Monday and
Tuesday. Given the strength of the upper high, the aforementioned
trough won't make much of a progression as it moves east of the
Rockies, and looks to stall over the Plains. Thus, a dry forecast is
expected across the TN Valley at least for the start of next week.

Temperatures through the period will remain at or slightly above
normal for late September. Highs will generally warm into the mid to
upper 80s, with overnight lows falling into the mid to upper 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 646 AM CDT Tue Sep 19 2017

Aside from minor vsby reductions in fog which will persist for the
initial hour of the TAF period, VFR conds are expected this morning
with development of sct cu by 14Z. Atmospheric lift associated with
an approaching upper-level disturbance will likely initiate the
development of scattered shra/tsra btwn 17-02Z, but due to expected
coverage we have only included VCTS/CB attm. Clearing skies and
lgt/vrbl winds this evening will be favorable for fog development
once again, and a tempo group for 5SM/BR has been introduced btwn
20/08-12Z. However, vsby reductions could be much lower than
indicated in the current forecast if significant rainfall occurs in
the vicinity of either HSV or MSL later this afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...70/DD
LONG TERM...73
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 19, 8:55 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
955 AM CDT Tue Sep 19 2017

ALZ001>010-016-TNZ076-096-097-200100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
955 AM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will develop today into the early evening
hours. This activity will diminish before midnight. Brief wind gusts
of 30 to 40 mph are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms will be possible each day
through Sunday, generally during the afternoon hours. A strong
thunderstorm or two with gusty winds will be possible.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Sep 19, 9:30 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1030 AM CDT TUE SEP 19 2017

ALZ001-002-191615-
Lauderdale AL-Colbert AL-
1030 AM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES UNTIL 1115 AM CDT...

At 1030 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tuscumbia, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Leighton, St.
Florian, Northwest Alabama Regional Airport and Ford City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3469 8781 3476 8782 3488 8754 3467 8750
TIME...MOT...LOC 1530Z 263DEG 16KT 3472 8774
Special weather statement, Sep 19, 9:58 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1058 AM CDT TUE SEP 19 2017

ALZ001-002-004-191630-
Lawrence AL-Lauderdale AL-Colbert AL-
1058 AM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 1130 AM
CDT...

At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm over
Muscle Shoals, moving east at 15 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Town Creek,
Littleville, Leighton, St. Florian and Northwest Alabama Regional
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3461 8777 3482 8777 3489 8738 3457 8741
TIME...MOT...LOC 1557Z 266DEG 12KT 3474 8767

KTW

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
September 19, 10:06 AM CST
Where
Colbert County, 0.57 mi E of (Msl)muscle Shoals A
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
34.750, -87.610

A wind gust of 59 mph was reported by the ASOS at the Northwest Alabama Regional Airport.

Thunderstorm Wind, Marshall

When
September 19, 12:58 PM CST
Where
Marshall County, 0.9 mi SW of Scant City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.360, -86.440

Power lines were knocked down on Eddy Scant Road.

Thunderstorm Wind, Marshall

When
September 19, 1:28 PM CST
Where
Marshall County, 2.82 mi NNE of Hyatt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.270, -86.340

Two trees were knocked down in the Pleasant Grove area.

Thunderstorm Wind, Marshall

When
September 19, 1:28 PM CST
Where
Marshall County, 2.2 mi NE of Lakeview
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.350, -86.300

Widespread power outages were reported in the Guntersville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715552, 715549, 715550, 715551.